Journal of
Toxicology and Environmental Health Sciences

  • Abbreviation: J. Toxicol. Environ. Health Sci.
  • Language: English
  • ISSN: 2006-9820
  • DOI: 10.5897/JTEHS
  • Start Year: 2009
  • Published Articles: 208

Full Length Research Paper

A prospective clinical study of myocarditis in cases of paraphenylenediamine (hair dye) poisoning in Northern India

JAIN P. K.1, SHARMA Awadhesh Kumar1*, AGARWAL Navnit1, SENGAR N. S.2,SIDDIQUI Mohd Zaki1, SINGH Anurag Kumar1 and GABA Ripudaman1
1Department of Medicine, Maharani Lakshmi Bai (MLB) Medical College, Jhansi, India. 2Department of Nephrology, Maharani Lakshmi Bai (MLB) Medical College, Jhansi, India
Email: [email protected]

  •  Accepted: 02 November 2011
  •  Published: 31 August 2012

Abstract

Myocarditis is unheard of and unreported albeit dangerous complication of ingestion of hair dyes containing paraphenylenediamine. Hence, a prospective study was planned to assess the myocardial damage with regard to clinical profile and outcome with different treatment approaches in patients with oral ingestion of hair dye so that a treatment protocol could be established for this under recognized complication. This study comprised 1595 cases admitted in the Department of Medicine, Maharani Laxmi Bai Medical College, Jhansi, Uttar Pradesh, India, from July 2004 to Jan 2011. Out of 1595 cases, 1060 cases were of indigenous stone hair dye poisoning and 535 cases were of other branded hair dyes (powdered form containing less amount of paraphenylenediamine). Diagnosis of myocarditis was made solely on the basis of clinical signs and symptoms suggestive of myocardial damage, electro- cardiographic changes, elevated cardiac biomarkers and abnormalities on transthoracic echocardiography. The cases were thoroughly studied for cardiac complications. Myocarditis was reported in 15% of the total cases, with mortality rate of 29%. Occurrence of myocarditis was directly related to the amount of hair dye ingested. Out of patients developing myocarditis, 9% developed life threatening ventricular tachycardia or ventricular fibrillation. Therefore, it was concluded that hair dye (paraphenylenediamine) is highly toxic. In patients who consumed more than 10 g of paraphenyl- enediamine, myocarditis is a dangerous complication. Judicious management includes continuous cardiac monitoring to prevent sudden cardiac death.

 

Key words: Arrhythmias, cardioversion, hair dye ingestion, myocarditis, paraphenylenediamine poisoning, syncope, sudden death.

Abbreviation

PPD, Paraphenylenediamine; TTE, trans thoracic echocardiography; VT/VF,ventricular tachycardia/ventricular fibrillation; ICCU, intensive coronary care unit; ECG,electrocardiography; LVEF, left ventricular ejection fraction; ICCU, intensive coronary care unit;IVCD, intra ventricular conduction defect; CPK-MB, creatine phosphokinase isoenzyme-MB fraction; IV, intravenous.